Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2019, 5:07 PM EDT for Tazewell County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2019, 5:07 PM EDT (21:07 UTC)
- Expired
- Jun 2, 2019, 6:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:20 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 2:20 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 220 PM EDT Sun Jun 2 2019 .SYNOPSIS... A cold front will gradually slide southeast through the region this evening before exiting overnight. High pressure follows the front with cooler and drier weather for the early part of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 218 PM EDT Sunday... Radar showing clusters of deeper convection developing along the actual cold front near the Ohio River attm with more isolated downstream coverage with a preceding surface trough along the mountains. Best ongoing instability continues across the northwest where the latest short term models slide the more organized storms into southeast West Va mainly after 20z/4PM. Then just how far southeast across the remainder of the area these storms make it remains in question given strong westerly flow in place. NamNest the most robust in bringing a line through the entire CWA while the HRRR weakens the band of storms crossing the ridges, with others having more isolated nature coverage, mainly over the north and west per convergence/upper support. For now will continue with the higher pops in the watch area and reduce chances going southeast although may take until late evening to clear the east. Cold front crosses the area overnight leading to clearing as strong cool advection for June kicks in from the northwest. May see some strato-cu get stuck under the subsidence inversion across the southwest and with upslope across the northwest until the much drier air swings in after midnight. Otrw should be much more comfortable by morning with lows in the 50s to around 60, except for a few 40s in the valleys pending the degree of any fog. Cool high pressure to build in on Monday making for a pleasant almost fall-like day under low humidity and a gusty northwest breeze. With 850 mb temperatures at or below +10 deg/C, looking at highs only in the 60s mountains to mid/upper 70s in the downslope aided warming eastern sections. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... Dry cool high pressure will move over the region Monday night. Under good radiational cooling conditions, temperatures will drop into the 40s across the area, possibly some upper 30s in deeper mountain valleys. This surface high will slide off the North Carolina Coast Tuesday afternoon. While remaining under its influence, high temperatures Tuesday will range in the 70s west of the Blue Ridge and upper 70s to lower 80s east. With the high moving further off the coast Tuesday night, southerly flow will introduce warm moist air into the region. Overnight lows will be mild and run from the mid 50s to lower 60s across the area. A disturbance will move from the upper Mississippi Valley Tuesday night to the Ohio Valley Wednesday morning. As this system tracks over Pennsylvania in the afternoon, a frontal/outflow boundary will generate convection over the area. Even though the better jet dynamics are just to our north, instabilities and shear profiles are enough to produce some strong to severe storms over the area Wednesday afternoon and evening. High temperatures for Wednesday will be slightly warmer than normal, ranging from the upper 70s over the mountains to mid 80s out east. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 230 PM EDT Sunday... An upper level ridge over the Gulf and a closed low tracking over the central Plains will combine to bring several shots of strong convection to the region starting Thursday and lasting into the weekend. With little reprieve between systems, repeated rounds of strong storms may lead to flood concerns going into next weekend. Temperatures will average slightly warmer than normal through the period. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 1230 PM EDT Sunday... VFR to continue for much of the afternoon espcly east of the mountains before developing showers and storms ahead of a cold front arrive over the west after 20z/4PM. Models suggest best coverage along the KLWB-KBLF corridor where may see a broken line develop with more widely scattered coverage elsewhere into early this evening. Thus will continue VCTS from the Blue Ridge east while including a TEMPO group for possible stronger storms west of KBCB. Drier airmass arrives this evening behind the front and will see some lingering MVFR to VFR cigs at KBLF/KLWB before it clears, then fog may set in at KLWB/KBCB during the early morning hours of Monday. However confidence remains lows given dry advection and mixing overnight, but enough after possible showers to continue MVFR/IFR at least at KLWB and perhaps KBCB late. High pressure builds in from the northwest bringing drier and cooler air along with VFR conditions on Monday. However will still see a decent northwest breeze with gusts to 20-25 kts on the ridges during the day. Extended Aviation Discussion... VFR through Tuesday. Exception may be fog Tuesday morning mainly in the river valleys (KLWB). Moisture along with the threat for showers and storms will return for Wednesday into Thursday. This should bring periods of mainly diurnal sub-VFR each day, followed by patchy late night fog each morning espcly in the valleys. && .EQUIPMENT... As of 300 AM EDT Sunday... The Hinton weather radio will be down until further notice. Technicians have been made aware of the issue and will be working to get the radio back on air. There is no estimated time of repair. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/WP EQUIPMENT...WP
Hazardous weather outlook, Jun 2, 12:59 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1259 PM EDT Sun Jun 2 2019 VAZ018>020-023-024-WVZ042>044-507-508-031700- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1259 PM EDT Sun Jun 2 2019 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-031700- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 1259 PM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this afternoon and evening could produce gusty to damaging winds and isolated large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 4:41 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Sun Jun 2 2019
VAZ007-009-022145-
Tazewell-Smyth-
441 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT parts of TAZEWELL AND SMYTH
Counties...
Until 545 PM EDT.
At 440 PM EDT, a strong thunderstorm was located west of Allison
Gap, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Amonate...
and Claypool Hill.
LAT...LON 3721 8161 3721 8157 3704 8145 3704 8146
3703 8146 3697 8140 3688 8179 3693 8183
3695 8182 3696 8178 3703 8181 3707 8184
TIME...MOT...LOC 2040Z 258DEG 23KT 3695 8183
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:41 PM EDT | Special Weather Statement | RNK | Tazewell | 64 min |
| Jun 2, 6:00 PM EDT | Special Weather Statement | RNK | Bland, Pulaski | 45 min |
| Jun 2, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 54 min |
| Jun 2, 6:42 PM EDT | Special Weather Statement | RNK | Montgomery | 48 min |
| Jun 2, 7:03 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jun 2, 7:18 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 57 min |
| Jun 2, 7:20 PM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Jun 2, 7:38 PM EDT | Special Weather Statement | RNK | Grayson | 52 min |
| Jun 2, 7:45 PM EDT | Special Weather Statement | RNK | Bedford | 60 min |
| Jun 2, 7:53 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 52 min |
| Jun 1, 8:28 PM EDT | Special Weather Statement | RNK | Yadkin | 47 min |
| Jun 1, 9:42 PM EDT | Special Weather Statement | RNK | Stokes | 48 min |
| Jun 1, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 66 min |
| Jun 1, 10:15 PM EDT | Flash Flood Warning | RNK | Stokes, Surry, Yadkin | 3 hr |
| Jun 2, 6:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.